Facial Edema Induced by Isotretinoin Use
May 2006 | Volume 5 | Issue 5 | Case Reports | 467 | Copyright © May 2006
Noah Scheinfeld JD MD, Sripal Bangalore MD
Isotretinoins most significnt side effect is the induction of birth defects if a fetus is exposed to isotretinoin, which is pregnancy category X. Isotretinoin should be used with 2 forms of birth control by fecund women. It can rarely increase serum levels of triglycerides, which can, if very elevated, be related to the development of pancratitis and xanthomas. Isotretinoins well-documented but rarer side effects include intracranial hypertnesion. It can induce bony changes. A review of the literature demonsteates that isotrtinoin is not linked to depression ans suicide.
Facial swelling has been linked to isotretinoin use in 3 previous case reports. We note herein the first case of facial swelling that occurred in an acne patient being treated with isotretinoin who at the time the selling developed has no cysts, comedones, pustules, or evidence of bacterial infection. Possible reasons for the patients facial swelling include some type of retinoid induced angioedema, exacerbation of inflammation by isotretinoin, and istretinoin induced capillary leak syndrome.